Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 101, NWS Grand Forks, ND

July 4, 2018Beltrami County, Lake of the Woods County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2018, 5:47 AM CDT for Beltrami County, Lake of the Woods County, Roseau County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 5:47 AM CDT (10:47 UTC)
Expired
Jul 4, 2018, 6:30 AM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Lake of the Woods County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 211 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:52 AM CDTHAIL 1.51 Se Fourtown, MNA FEW LARGE HAIL FELL AMID HEAVY RAIN AND VERY STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:34 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS53 KFGF 041047
SVRFGF
MNC007-077-135-041130-
/O.NEW.KFGF.SV.W.0101.180704T1047Z-180704T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
547 AM CDT WED JUL 4 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Roseau County in northwestern Minnesota...
  Northern Beltrami County in north central Minnesota...
  Southwestern Lake of the Woods County in north central Minnesota...

* Until 630 AM CDT.

* At 546 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles northeast of Hayes Lake State Park to
  Thorhult, moving east-northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Williams around 620 AM CDT.
  Graceton around 625 AM CDT.
  Southeastern Zippel Bay State Park and Pitt around 630 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4889 9475 4826 9452 4823 9532 4868 9549
TIME...MOT...LOC 1046Z 256DEG 35KT 4870 9542 4824 9523 

HAIL...1.00IN
WIND...60MPH
 
$$

GG
3 follow-up statements
208 
WWUS53 KFGF 041101
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
601 AM CDT WED JUL 4 2018

MNC007-077-135-041130-
/O.CON.KFGF.SV.W.0101.000000T0000Z-180704T1130Z/
Roseau MN-Beltrami MN-Lake of the Woods MN-
601 AM CDT WED JUL 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR EAST CENTRAL ROSEAU...NORTHEASTERN BELTRAMI AND SOUTHWESTERN LAKE
OF THE WOODS COUNTIES...

At 601 AM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Roosevelt to 9 miles east of
Thorhult, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Williams around 620 AM CDT.
  Graceton around 625 AM CDT.
  Southeastern Zippel Bay State Park and Pitt around 630 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4889 9475 4826 9452 4824 9522 4871 9537
TIME...MOT...LOC 1101Z 256DEG 35KT 4873 9523 4827 9504 

HAIL...1.00IN
WIND...60MPH
 
$$

GG
748 
WWUS53 KFGF 041113
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
613 AM CDT WED JUL 4 2018

MNC007-077-135-041130-
/O.CON.KFGF.SV.W.0101.000000T0000Z-180704T1130Z/
Roseau MN-Beltrami MN-Lake of the Woods MN-
613 AM CDT WED JUL 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR EAST CENTRAL ROSEAU...NORTHEASTERN BELTRAMI AND SOUTHWESTERN LAKE
OF THE WOODS COUNTIES...

At 612 AM CDT, severe thunderstorms were located along a line
extending from near Roosevelt to 9 miles south of Oaks Corner, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Williams around 620 AM CDT.
  Graceton, southeastern Zippel Bay State Park and Carp around 
  630 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4889 9475 4826 9452 4826 9504 4875 9521
TIME...MOT...LOC 1112Z 256DEG 35KT 4876 9507 4830 9488 

HAIL...1.00IN
WIND...60MPH
 
$$

GG
106 
WWUS53 KFGF 041130
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
630 AM CDT WED JUL 4 2018

MNC007-077-135-041140-
/O.EXP.KFGF.SV.W.0101.000000T0000Z-180704T1130Z/
Roseau MN-Beltrami MN-Lake of the Woods MN-
630 AM CDT WED JUL 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROSEAU...
NORTHEASTERN BELTRAMI AND SOUTHWESTERN LAKE OF THE WOODS COUNTIES HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4889 9475 4826 9452 4826 9504 4875 9521
TIME...MOT...LOC 1130Z 256DEG 35KT 4879 9490 4833 9471 

$$

GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:55 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 4, 3:55 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
355 AM CDT Wed Jul 4 2018

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Wed Jul 4 2018

Convection, both ongoing and possible redevelopment, is the
primary challenge for the period.

Strong shortwave coming around the base of the main upper low has
been lifting northeastward from MT into southern Canada. Plenty of
synoptic lift as surface low pressure moves into central ND.
MUCAPE values are around 2000-3000 J/kg, and deep layer bulk shear
has been 40 to 50 kts. Low level jet has also been feeding into
the eastern Dakotas, so think the ongoing QLCS thunderstorm line
moving across the CWA will maintain its strength for a while
longer. Winds and brief spin ups will be the main issue as the
line pushes northeastward across our counties. CAMs have been
playing catch up, but HRRR has the line moving across the Red in
the next hour or so, pushing quickly into our eastern counties.
Most of the CAMs have the storms weakening as they move deeper
into MN, but there remains good MUCAPE and shear for a bit longer.
May do a local extension to the current watch.

The main upper low will be lifting into Manitoba by this evening,
with the surface trough and cold front moving into our CWA during
the day. Much of the eastern ND counties will see the front move
through early enough to push the higher dew points out of their
area, leaving breezy northwest winds and highs in the upper 70s to
low 80s. The southeastern counties will see the rich low level
moisture hanging around a bit longer ahead of the front. Think
the morning MCS will be out of our area with enough time to
recover instability later today. Several of the CAM models have
redevelopment of storms over west central MN, and this seems
reasonable. Shear should be adequate for some of the storms to
bring some hail, although uncertain how quickly storms will become
severe before moving out of our area. Will continue to message a
marginal risk for severe in our southeast this afternoon and early
evening, but kept out of the grids. The convection should push
completely out of our area by 00Z if not before.

.LONG TERM...(Thursday through Tuesday)
Issued at 355 AM CDT Wed Jul 4 2018

12Z Thu - 12Z Sat

A quiescent period is expected. Upper level trough will extend from
the MAN/Ontario border to northwest MN Thu morning. Flow aloft will
become more northwest as MAN trough moves east and upper ridge over
the Rockies builds. Ridge building ends about Fri then shifts over
the Northern Plains by 12Z Sat.

Cold front will continue moving south and east away from the area on
Thu. Surface high pressure will settle in northwest MN on Fri
morning.

Sat - Tue

Long wave ridge over the Plains and into the Desert Southwest will
weaken and expand farther west into the Pacific. Long wave trough
off the Pacific Northwest coast will fill and shift east. Flow aloft
will become more zonal along the International border by the end of
the period.

Split flow was over North America with the southern stream along the
International border. Next cold front and chance for storms is
expected to move out of Canada around Sun.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1148 PM CDT Tue Jul 3 2018

Line of thunderstorms expected to move across the FAR and
Possible DVL and GFK TAF sites before 12Z. West to turn to the
west tomorrow afternoon with gusts to near 25kts at DVL and GFK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JH
AVIATION...JK
Hazardous weather outlook, Jul 3, 6:11 AM CDT, 23 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
611 AM CDT Tue Jul 3 2018

MNZ001-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008-
014>016-024-026-027-054-041115-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena-
Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-
Eddy-Nelson-Grand Forks-Western Walsh County-
611 AM CDT Tue Jul 3 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible for this morning. Expect
wind gusts to 60 mph and hail up to one inch in diameter. Also
locally heavy rain will be possible.

Severe thunderstorms will be possible this evening and tonight.
Storms are expected to develop over the central Dakotas and move
to the east. One can expect hail up to 1.5 inches in diameter and
wind gusts to 60 mph. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe storms will be possible for Wednesday morning over the
southeast zones or roughly southeast of a line from Baudette, MN
to Wahpeton ND. Expect hail up to 1 inch in diameter and wind gust
to 70 mph will be possible. Also locally heavy rain will be
possible. Elsewhere no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-029-NDZ028>030-038-039-049-052-053-041115-
Norman-Clay-Wilkin-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
611 AM CDT Tue Jul 3 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible for this morning for
southeast Northeast Dakota and neighboring parts of west central
Minnesota. Expect wind gusts to 70 mph and hail up to one inch in
diameter through 9 AM CDT. Also locally heavy rain will be
possible.

Severe thunderstorms will be possible this evening into tonight.
Storms are expected to develop over the central Dakotas and move
to the east. One can expect hail up to 2 inches in diameter and
wind gusts to 70 mph. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JH

In the hours before

Local storm report, Jul 4, 4:13 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     CAVALIER                48.80N 97.62W
07/04/2018                   PEMBINA            ND   BROADCAST MEDIA

            REPORT OF TREES UPROOTED AND POWER OUTAGES.

&&

GGUST
Local storm report, Jul 4, 4:49 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
449 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     TSTM WND GST     RUTLAND                 46.05N 97.51W
07/04/2018  M53 MPH          SARGENT            ND   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Jul 4, 4:50 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     TSTM WND GST     RUTLAND                 46.05N 97.51W
07/04/2018  M53.00 MPH       Sargent            ND   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
            SUSTAINED WIND AT 43 MPH.

&&

GGUST
Special weather statement, Jul 4, 5:15 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
515 AM CDT WED JUL 4 2018

MNZ005-006-008-009-013-041115-
East Marshall MN-North Beltrami MN-Pennington MN-Roseau MN-
Lake Of The Woods MN-
515 AM CDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...ROSEAU...
NORTHERN BELTRAMI...LAKE OF THE WOODS AND NORTHEASTERN PENNINGTON
COUNTIES UNTIL 615 AM CDT...

At 515 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ross to Goodridge. Movement was east at 55
mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Roseau around 520 AM CDT.
  Salol around 530 AM CDT.
  Jelle and Carmel around 535 AM CDT.
  Longworth, Springsteel Island and Fourtown around 540 AM CDT.
  Thorhult around 545 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4802 9589 4897 9597 4900 9584 4900 9516
      4916 9515 4923 9480 4913 9478 4909 9475
      4888 9468 4883 9471 4878 9469 4872 9459
      4869 9447 4820 9444
TIME...MOT...LOC 1015Z 255DEG 48KT 4893 9585 4812 9579

JK
Special weather statement, Jul 4, 5:32 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
532 AM CDT WED JUL 4 2018

MNZ022>024-027-028-030>032-041130-
West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN-
Mahnomen MN-South Clearwater MN-Hubbard MN-West Otter Tail MN-
532 AM CDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR HUBBARD...NORTHWESTERN WADENA...
OTTER TAIL...SOUTHEASTERN MAHNOMEN...BECKER AND SOUTHERN CLEARWATER
COUNTIES UNTIL 630 AM CDT...

At 531 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near White Earth to near Western. Movement was
east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  White Earth around 535 AM CDT.
  Tulaby Lake around 540 AM CDT.
  Many Point Lake and Fergus Falls around 545 AM CDT.
  Dalton and Long Lost Lake around 555 AM CDT.
  Bad Medicine Lake and Underwood around 600 AM CDT.

Other locations impacted by these storms include Fergus Falls Airport
and Many Point  Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central, north central, northwestern and west central Minnesota.

LAT...LON 4611 9529 4611 9627 4620 9627 4731 9576
      4730 9475
TIME...MOT...LOC 1031Z 268DEG 32KT 4712 9574 4622 9623

GG
Local storm report, Jul 4, 5:37 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 AM     TSTM WND GST     3 ENE BARNESVILLE       46.67N 96.36W
07/04/2018  M63 MPH          Clay               MN   MESONET

            SUSTAINED WINDS OF 53 GUSTING TO 63 MPH REPORTED BY A
            PERSONAL WEATHER STATION. LAW ENFORCEMENT REPORTS THAT
            SOME TREE AND BUILDING DAMAGE HAS OCCURRED IN THE
            BARNESVILLE AREA.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:24 AM CDTSevere Thunderstorm WarningFGFClay, Norman, Polk, Red Lake, Wilkin66 min
Jul 4, 3:27 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Polk63 min
Jul 4, 4:16 AM CDTSevere Thunderstorm WarningFGFBeltrami, Kittson, Marshall, Pennington, Polk, Roseau59 min
Jul 4, 5:15 AM CDTSpecial Weather StatementFGFLake of the Woods, Roseau60 min
Jul 4, 5:32 AM CDTSpecial Weather StatementFGFBecker, Hubbard, Otter Tail58 min
Jul 4, 6:33 AM CDTSpecial Weather StatementFGFHubbard, Wadena42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.